Lamotrigine in idiopathic epilepsy – increased risk of cardiac death?
Version of Record online: 22 JAN 2007
Acta Neurologica Scandinavica
Volume 115, Issue 3, pages 199–203, March 2007
How to Cite
Aurlien, D., Taubøll, E. and Gjerstad, L. (2007), Lamotrigine in idiopathic epilepsy – increased risk of cardiac death?. Acta Neurologica Scandinavica, 115: 199–203. doi: 10.1111/j.1600-0404.2006.00730.x
- Issue online: 22 JAN 2007
- Version of Record online: 22 JAN 2007
- Accepted for publication July 3, 2006
- idiopathic epilepsy;
Objectives – Lamotrigine (LTG) has recently been shown to inhibit the cardiac rapid delayed rectifier potassium ion current (Ikr). Ikr-blocking drugs may increase the risk of cardiac arrhythmia and sudden unexpected death. With this background, it may be of importance that in our outpatient clinic between August 1, 1995 and August 1, 2005 we registered four consecutive cases of sudden unexpected death in epilepsy (SUDEP) in non-hospitalized patients that were all being treated with LTG in monotherapy. Here we describe and discuss these cases, the relevant literature, and the reasons to question whether these events were as a result of coincidence alone.
Methods – All the cases were collected consecutively at the outpatient clinic, Department of Neurology, Stavanger University Hospital, Norway. Clinical and pathological data were obtained and the relevant literature reviewed.
Results – All were females with idiopathic epilepsy.
Conclusions – A systematic study is needed to reveal whether LTG may increase the risk of SUDEP in certain groups of patients.